Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Brownian motion on $ \mathbb{R}$-trees

Authors: Siva Athreya, Michael Eckhoff and Anita Winter
Journal: Trans. Amer. Math. Soc. 365 (2013), 3115-3150
MSC (2010): Primary 60B05, 60J60; Secondary 60J25, 60B99
Published electronically: December 26, 2012
MathSciNet review: 3034461
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The real trees form a class of metric spaces that extends the class of trees with edge lengths by allowing behavior such as locally infinite total edge length and vertices with infinite branching degree. We use Dirichlet form methods to construct Brownian motion on any given locally compact $ \mathbb{R}$-tree $ (T,r)$ equipped with a Radon measure $ \nu $ on $ (T,{\mathcal B}(T))$. We specify a criterion under which the Brownian motion is recurrent or transient. For compact recurrent $ \mathbb{R}$-trees we provide bounds on the mixing time.

References [Enhancements On Off] (What's this?)

  • [AB99] Charalambos D. Aliprantis and Kim C. Border.
    Infinite Dimensional Analysis.
    Springer-Verlag, Berlin, 2nd edition, 1999. MR 1717083 (2000k:46001)
  • [AS09] S.R. Athreya and V.S. Sunder.
    Measure and Probability.
    CRC Press and Universities Press, 2009. MR 2493896 (2010g:28001)
  • [BP88] Martin T. Barlow and Edwin A. Perkins.
    Brownian motion on the Sierpiński gasket.
    Probab. Theory Related Fields, 79(4):543-623, 1988. MR 966175 (89g:60241)
  • [CH10] David Croydon and Ben Humbly.
    Spectral asymptotics for stable trees.
    Electronic Journal of Probability, 15:1772-1801, 2010. MR 2738338 (2012a:60221)
  • [Chi01] Ian Chiswell.
    Introduction to $ \Lambda $-trees.
    World Scientific Publishing Co. Inc., River Edge, NJ, 2001. MR 1851337 (2003e:20029)
  • [Cro08a] David Croydon.
    Convergence of simple random walks on random discrete trees to Brownian motion on the continuum random tree.
    Annales de l'Institut Henri Poincaré (B) Probabilités et Statistiques, 44(6):987-1019, 2008. MR 2469332 (2010a:60355)
  • [Cro08b] David Croydon.
    Volume growth and heat kernel estimates for the continuum random tree.
    Probability Theory and Related Fields, 140(1-2):207-238, 2008. MR 2357676 (2009b:60031)
  • [Cro10] David Croydon.
    Scaling limits for simple random walks on random ordered graph trees.
    Advances in Applied Probability, 42(2):528-558, 2010. MR 2675115 (2011h:60211)
  • [DJ93] D.S. Dean and K.M. Janson.
    Brownian excursions on combs.
    J.Statist. Phys., 70:1313-1332, 1993. MR 1208639 (94d:60128)
  • [DMT96] Andreas W.M. Dress, V. Moulton, and W.F. Terhalle.
    $ T$-theory: an overview.
    Europ. J. Combinatorics, 17:161-175, 1996. MR 1379369 (97e:05069)
  • [Dre84] Andreas W.M. Dress.
    Trees, tight extensions of metric spaces, and the cohomological dimension of certain groups: A note on combinatorical properties of metric spaces.
    Adv. Math., 53:321-402, 1984. MR 753872 (86j:05053)
  • [DT96] Andreas W.M. Dress and W.F. Terhalle.
    The real tree.
    Adv. Math., 120:283-301, 1996. MR 1397084 (97d:54051)
  • [EPW06] Steven N. Evans, Jim Pitman, and Anita Winter.
    Rayleigh processes, real trees, and root growth with re-grafting.
    Prob. Theory Rel. Fields, 134(1):81-126, 2006. MR 2221786 (2007d:60003)
  • [Eva00] Steven N. Evans.
    Snakes and spiders: Brownian motion on R-trees.
    Probab. Theory Relat. Fields, 117:361-386, 2000. MR 1774068 (2002e:60128)
  • [Eva06] Steven N. Evans.
    Probability and real trees.
    Ecole d'Eté de Probabilités de Saint-Flour, Springer, 2008. MR 2351587
  • [Fal03] K. J. Falconer.
    Fractal geometry.
    second edition, Wiley, Hoboken, NJ, 2003. MR 2118797 (2006b:28001)
  • [FOT94] Masatoshi Fukushima, Yoichi Oshima, and Masayoshi Takeda.
    Dirichlet Forms and Symmetric Markov Processes.
    de Gruyter, 1994. MR 1303354 (96f:60126)
  • [Gol87] Random walks and diffusions on fractals, volume 8 of IMA Vol. Math. Appl., Springer, New York, 1987. MR 894545 (88g:60245)
  • [Kig95] Jun Kigami.
    Harmonic calculus on limits of networks and its application to dendrites.
    J. Funct. Anal., 125:48-86, 1995. MR 1317710 (96e:60130)
  • [Kre95] W.B. Krebs.
    Brownian motion on the continuum tree.
    Probab. Theory Related Fields, 101:421-433, 1995. MR 1324094 (96b:60214)
  • [KS05] Takashi Kumagai and Karl-Theodor Sturm.
    Construction of diffusion processes on fractals, $ d$-sets, and general metric measure spaces.
    Kyoto Journal, 2005. MR 2161694 (2006i:60113)
  • [Kus87] Shigeo Kusuoka, A diffusion process on a fractal, Academic Press, Boston, MA, 1987. MR 933827 (89e:60149)
  • [Lin90] T. Lindstrøm.
    Brownian motion on nested fractals.
    Mem. Amer. Math. Soc., 420, 1990. MR 988082 (90k:60157)
  • [Lyo90] Russell Lyons.
    Random walks and percolations on trees.
    Ann. Probab., 18:931-958, 1990. MR 1062053 (91i:60179)
  • [Ter97] W.F. Terhalle.
    R-trees and symmetric differences of sets.
    Europ. J. Combinatorics, 18:825-833, 1997. MR 1478827 (99e:05035)
  • [Wan00] Feng-Yu Wang.
    Functional inequalities, semigroup properties and spectrum estimates.
    Inf. Dim. Anal., Quantum Prob. and Rel. Topics, 3(2):263-295, 2000. MR 1812701 (2002b:47083)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 60B05, 60J60, 60J25, 60B99

Retrieve articles in all journals with MSC (2010): 60B05, 60J60, 60J25, 60B99

Additional Information

Siva Athreya
Affiliation: Indian Statistical Institute, 8th Mile Mysore Road, Bangalore 560059, India

Anita Winter
Affiliation: Fakultät für Mathematik, Universität Duisburg-Essen, Universitätsstrasse 2, 45141 Essen, Germany

Keywords: $\mathbb{R}$-trees, Brownian motion, diffusions on metric measure trees, Dirichlet forms, spectral gap, mixing times, recurrence
Received by editor(s): October 13, 2011
Published electronically: December 26, 2012
Additional Notes: The first author was supported in part by a CSIR Grant in Aid scheme and Homi Bhaba Fellowship.
The third author was supported in part at the Technion by a fellowship from the Aly Kaufman Foundation
Article copyright: © Copyright 2012 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society